Texas, 2011

Hail and Damaging Wind in Texas, May 22, 2011

May 22, 2011 · NWS SJT · 12 events in 5 counties and zones

Scattered severe thunderstorms developed along and ahead of a dryline by late afternoon and early evening. A disturbance in the southwest flow aloft also aided in the development of the convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Scattered severe thunderstorms developed along and ahead of a dryline by late afternoon and early evening. A disturbance in the southwest flow aloft also aided in the development of the convection. The main impacts were large hail and strong damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 22, 2:29 PM CST, 57 minutes earlier.

Area forecast discussion, May 22, 2:29 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 PM CDT SUN MAY 22 2011

.SHORT TERM...
THE MAIN WEATHER CONCERN FOR THE SHORT TERM WILL BE A GOOD CHANCE
FOR SEVERE THUNDERSTORMS WITH LARGE HAIL THIS AFTERNOON AND TONIGHT.
EARLY THIS AFTERNOON...THE DRYLINE WAS LOCATED OVER WEST TEXAS FROM
NEAR VERNON TO EAST OF SNYDER TO FORT STOCKTON. AHEAD OF THE
DRYLINE...SIGNIFICANT LOW LEVEL MOISTURE WAS IN PLACE OVER WEST
CENTRAL TEXAS WITH DEWPOINTS IN THE 70S. THE ATMOSPHERE IS
CONTINUING TO DESTABILIZE WITH AFTERNOON CAPE VALUES OVER 5000
J/KG. EXPECT STORMS TO DEVELOP ALONG THE DRYLINE BY MID AFTERNOON
AND HEAD EASTWARD ACROSS MAINLY THE BIG COUNTRY AND CONCHO VALLEY.
WITH DECENT SHEAR AND STRONG INSTABILITY...EXPECT HAIL AND HIGH
WINDS TO BE THE MAIN THREATS. CAN NOT RULE OUT SUPERCELLS WITH
ISOLATED TORNADOES ALSO POSSIBLE. STORM THREAT SHOULD CONTINUE INTO
THE EVENING/OVERNIGHT HOURS AS A LOW LEVEL JET DEVELOPS OVERNIGHT.
ALOFT...SHORTWAVE TROUGH OVER SOUTHERN NEW MEXICO WILL HEAD EASTWARD
ACROSS THE AREA OVERNIGHT ENHANCING INSTABILITY AND SHEAR. STORMS
SHOULD CONTINUE OVERNIGHT AS THE DRYLINE MIXES EAST ACROSS WEST
CENTRAL TEXAS. WILL SEE LINGERING STORMS ACROSS THE EASTERN
COUNTIES FOR THE EARLY PART OF TUESDAY...BEFORE STORMS FINALLY HEAD
OUT OF THE AREA. BEHIND THE DRYLINE TOMORROW AFTERNOON...WILL SEE AN
ELEVATED FIRE DANGER MAINLY FAR WESTERN COUNTIES WITH GUSTY WEST
WINDS AND LOW RELATIVE HUMIDITY VALUES. AFTERNOON HIGHS WILL BE ONLY
SLIGHTLY COOLER TOMORROW WITH MID 90S EXPECTED ACROSS THE AREA.

.FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS POSSIBLE BOTH MONDAY
AND TUESDAY AS A DRYLINE MIXES EAST ACROSS THE AREA. MOST LIKELY
AREA FOR CRITICAL CONDITIONS WILL BE ACROSS THE BIG COUNTRY AND
WESTERN CONCHO VALLEY WHERE 20 FOOT WIND SPEEDS WILL BE AROUND 20
MPH. A COLD FRONT WILL MOVE THROUGH WEDNESDAY NIGHT WHICH WILL EASE
FIRE WEATHER CONCERNS THROUGH FRIDAY.

.LONG TERM...
THE FLOW ALOFT OVER THE FORECAST AREA WILL BECOME PRIMARILY ZONAL
BY TUESDAY AS WE SIT AT THE BASE OF WEAK UPPER RIDGING OVER THE
CENTRAL PLAINS. AS AN UPPER LOW OVER THE NORTHWESTERN STATES DIGS
SOUTHEAST INTO THE CENTRAL PLAINS BY WEDNESDAY THE FLOW ALOFT WILL
VEER TO THE NORTHWEST WITH A COLD FRONT PUSHING THROUGH THE AREA
LATE IN THE THE DAY ON WEDNESDAY. A PRE-FRONTAL DRYLINE MOVING
OVER THE EASTERN COUNTIES TUESDAY AFTERNOON SHOULD KICK OFF
AFTERNOON THUNDERSTORMS AROUND TIME OF MAX HEATING...NAM HAS THE
850MB THERMAL RIDGE BISECTING THE FORECAST AREA ON TUESDAY WITH
AFTERNOON HIGHS IN THE UPPER 90S TO THE TRIPLE DIGITS OVER ALL OF
THE CWA. ACTIVITY SHOULD TAPER OFF QUICKLY AFTER SUNSET. MODELS
ARE SUGGESTING A SIGNIFICANT POST- FRONTAL COOL- OFF ON THURSDAY...HAVE
KEPT HIGHS A FEW DEGREES WARMER THAN GUIDANCE...STILL...BIG
COUNTRY HIGHS IN THE UPPER 70S WILL BE 10 DEGREES COOLER THAN
CLIMO. FOR THE REMAINDER OF THE EXTENDED...UPPER RIDGING OVER THE
WESTERN STATES WILL BUILD OVER THE FORECAST AREA INTO THE COMING
WEEKEND WITH DRY WEATHER AND WARMING TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 71  92  67  99  62 /  40  20  10  10  10
SAN ANGELO 	 73  94  65 102  58 /  30  10  10  10  10
JUNCTION 	 72  94  75  98  73 /  20  20  10  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, May 22, 12:13 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
113 PM CDT SUN MAY 22 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231815-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
113 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ACROSS MUCH OF WEST
CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. DUE TO STRONG
INSTABILITY...SOME STORMS MAY BECOME SEVERE... WITH THE MAIN THREAT
BEING VERY LARGE HAIL...LARGER THAN GOLFBALLS POSSIBLE.
ALSO...STRONG DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE EARLY TUESDAY ACROSS THE EASTERN
BIG COUNTRY AND HEARTLAND. A FEW STORMS MAY BECOME SEVERE.
ALSO...ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TUESDAY AFTERNOON ACROSS THE BIG COUNTRY AND WESTERN
CONCHO VALLEY AS STRONG SOUTHWEST WINDS COMBINE WITH VERY LOW
RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.

08

In the hours before

Special weather statement, May 22, 2:39 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
339 PM CDT SUN MAY 22 2011

TXZ054-127-222145-
NOLAN TX-TAYLOR TX-
339 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR NOLAN
AND TAYLOR COUNTIES...

AT 335 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES EAST OF MARYNEAL...OR ABOUT 9
MILES NORTH OF BLACKWELL...MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HYLTON BY 350 PM CDT
  NOLAN BY 355 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY ACROSS THIS AREA.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, May 22, 2:57 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
357 PM CDT SUN MAY 22 2011

TXZ054-113-114-127-128-222200-
JONES TX-NOLAN TX-SHACKELFORD TX-TAYLOR TX-CALLAHAN TX-
357 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR
JONES...NOLAN...SHACKELFORD...TAYLOR AND CALLAHAN COUNTIES...

AT 354 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR EXTENDING FROM 3 MILES
NORTHEAST OF HAWLEY TO 7 MILES SOUTHWEST OF MARYNEAL...OR ALONG A
LINE EXTENDING FROM 10 MILES SOUTHEAST OF ANSON TO 14 MILES
NORTHWEST OF BLACKWELL...MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  NOLAN BY 415 PM CDT
  TYE BY 430 PM CDT
  DYESS AFB BY 435 PM CDT
  HAMBY BY 450 PM CDT
  ABILENE BY 455 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, May 22, 3:18 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
418 PM CDT SUN MAY 22 2011

TXZ066-128-139-222215-
RUNNELS TX-COLEMAN TX-CALLAHAN TX-
418 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR
RUNNELS...COLEMAN AND CALLAHAN COUNTIES...

AT 417 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES EAST OF CREWS...OR ABOUT 14
MILES EAST OF WINTERS...MOVING NORTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GOLDSBORO AND NOVICE BY 425 PM CDT
  SILVER VALLEY BY 430 PM CDT
  LAKE COLEMAN BY 440 PM CDT
  US-283 NEAR THE COLEMAN-CALLAHAN COUNTY LINE BY 450 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR WEST CENTRAL TEXAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jones

When
May 22, 3:26 PM CST to 3:29 PM CST
Where
Jones County, 0.58 mi E of Lueders
Measured
1.75 in hail
Reported by
Public
Coordinates
32.800, -99.620

Hail, Shackelford

When
May 22, 4:04 PM CST to 4:07 PM CST
Where
Shackelford County, 12.05 mi NW of Acampo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.820, -99.600

This report was relayed to the National Weather Service by the Abilene Police Department.

Thunderstorm Wind, Callahan

When
May 22, 4:20 PM CST to 4:22 PM CST
Where
Callahan County, Baird
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.400, -99.400

An estimated 69 MPH wind gust was reported in Baird.

Hail, Callahan

When
May 22, 4:26 PM CST to 4:29 PM CST
Where
Callahan County, Baird
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.400, -99.400

This report was relayed to the National Weather Service by the Abilene Police Department.

Hail, Shackelford

When
May 22, 4:29 PM CST to 4:32 PM CST
Where
Shackelford County, Albany
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
32.730, -99.300

Hail, Coleman

When
May 22, 4:36 PM CST to 4:39 PM CST
Where
Coleman County, 1.89 mi ENE of Echo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.940, -99.300

Golf ball size hail broke some of the windows at a residence.

Hail, Coleman

When
May 22, 4:45 PM CST to 4:48 PM CST
Where
Coleman County, 2.93 mi E of Echo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.930, -99.280

Hail, Coleman

When
May 22, 4:45 PM CST to 4:48 PM CST
Where
Coleman County, 2.93 mi E of Echo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.930, -99.280

Hail, Shackelford

When
May 22, 4:45 PM CST to 4:48 PM CST
Where
Shackelford County, Moran
Measured
0.88 in hail
Reported by
Unknown
Coordinates
32.550, -99.170

Hail, Brown

When
May 22, 5:43 PM CST to 5:46 PM CST
Where
Brown County, 1.81 mi SE of Holder
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.900, -98.960

Two inch hail was reported 1 mile east of Holder.

Hail, Brown

When
May 22, 5:48 PM CST to 5:51 PM CST
Where
Brown County, 3.59 mi E of Holder
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
31.910, -98.920

A storm spotter located 5 miles south of May, along U.S. Highway 183, estimated hail to be around 3 inches in diameter.

Hail, Brown

When
May 22, 5:48 PM CST to 5:51 PM CST
Where
Brown County, 0.59 mi E of May
Measured
4.5 in hail
Reported by
Law Enforcement
Coordinates
31.980, -98.920

Baseball to softball size hail was reported in May.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315242, 315243, 315281, 315245, 315247, 315249, 315250, 315253, 315255, 315258, 315260, 315261.